Alert archive / Idaho / Winter Weather Advisories in 2016
Winter Weather Advisory 21, NWS Spokane, WA
NWS Spokane, WA issued this winter weather advisory at Mar 15, 2016, 2:58 AM PDT for 4 counties in Idaho. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2016, 2:58 AM PDT (09:58 UTC)
- Expired
- Mar 15, 2016, 10:26 AM PDT
- In force
- 7 hr
- Issued by
- NWS Spokane, WA
Counties Benewah County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID
The radar
The Spokane radar (KOTX), 97 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 10.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1400 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
070 WWUS46 KOTX 150958 WSWOTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 258 AM PDT TUE MAR 15 2016 ...WINTER DRIVING CONDITIONS OVER LOOKOUT PASS THIS MORNING... .TRAVEL OVER LOOKOUT PASS THIS MORNING WILL BE TREACHEROUS. IDAHO TRANSPORTATION DEPARTMENT CAMERAS SHOW SNOW COVERED ROADS EARLY THIS MORNING...AND AN ADDITIONAL 1 TO 3 INCHES OF ACCUMULATION WILL BE POSSIBLE BETWEEN 4 AM AND 10 AM. IDZ004-151800- /O.NEW.KOTX.WW.Y.0021.160315T0958Z-160315T1800Z/ CENTRAL PANHANDLE MOUNTAINS- INCLUDING THE FOLLOWING LOCATIONS...OSBURN...WALLACE...MULLAN... DOBSON PASS...LOOKOUT PASS 258 AM PDT TUE MAR 15 2016 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM PDT THIS MORNING ABOVE 3500 FEET... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER WEATHER ADVISORY ABOVE 3500 FEET FOR SNOW... WHICH IS IN EFFECT UNTIL 11 AM PDT THIS MORNING. * LOCATIONS...MULLAN...DOBSON PASS...LOOKOUT PASS. * SNOW ACCUMULATIONS...BETWEEN 4 AM AND 10 AM...AN ADDITIONAL 1 TO 3 INCHES ABOVE 3500 FEET. * TIMING...SNOW SHOWERS WILL PRODUCE ACCUMULATIONS ON THE ROADWAY THROUGH LATE MORNING. PAVEMENT TEMPERATURES WILL LIKELY WARM SUFFICIENTLY BY MID DAY TO LIMIT SNOW ACCUMULATIONS ON THE INTERSTATE. * IMPACTS...WINTER DRIVING CONDITIONS...ESPECIALLY EARLY THIS MORNING...WILL MAKE DRIVING TREACHEROUS IN THE VICINITY OF LOOKOUT PASS WHICH IS AT 4700 FEET ELEVATION. * WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT HTTP://WWW.WRH.NOAA.GOV/MAP/?WFO=OTX. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
2 follow-up statements
545 WWUS46 KOTX 151353 WSWOTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 653 AM PDT TUE MAR 15 2016 ...WINTER DRIVING CONDITIONS OVER LOOKOUT PASS THIS MORNING... .TRAVEL OVER LOOKOUT PASS THIS MORNING WILL BE TREACHEROUS. IDAHO TRANSPORTATION DEPARTMENT CAMERAS SHOW SNOW COVERED ROADS EARLY THIS MORNING...AND AN ADDITIONAL 1 TO 2 INCHES OF ACCUMULATION WILL BE POSSIBLE BETWEEN 7 AM AND 10 AM. IDZ004-151800- /O.CON.KOTX.WW.Y.0021.000000T0000Z-160315T1800Z/ CENTRAL PANHANDLE MOUNTAINS- INCLUDING THE FOLLOWING LOCATIONS...OSBURN...WALLACE...MULLAN... DOBSON PASS...LOOKOUT PASS 653 AM PDT TUE MAR 15 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING ABOVE 3500 FEET... * LOCATIONS...MULLAN...DOBSON PASS...LOOKOUT PASS. * SNOW ACCUMULATIONS...BETWEEN 1 AND 2 INCHES ADDITIONAL ACCUMULATION BETWEEN 7 AM AND 10 AM. * TIMING...SNOW SHOWERS WILL PRODUCE ACCUMULATIONS ON THE ROADWAY THROUGH LATE MORNING. PAVEMENT TEMPERATURES WILL LIKELY WARM SUFFICIENTLY BY MID DAY TO LIMIT SNOW ACCUMULATIONS ON THE INTERSTATE. * IMPACTS...WINTER DRIVING CONDITIONS...ESPECIALLY EARLY THIS MORNING...WILL MAKE DRIVING TREACHEROUS IN THE VICINITY OF LOOKOUT PASS WHICH IS AT 4700 FEET ELEVATION. * WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT HTTP://WWW.WRH.NOAA.GOV/MAP/?WFO=OTX. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
785 WWUS46 KOTX 151726 WSWOTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 1026 AM PDT TUE MAR 15 2016 IDZ004-151830- /O.CAN.KOTX.WW.Y.0021.000000T0000Z-160315T1800Z/ CENTRAL PANHANDLE MOUNTAINS- 1026 AM PDT TUE MAR 15 2016 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE WINTER WEATHER ADVISORY ACROSS THE CENTRAL PANHANDLE MOUNTAINS. ROAD TEMPERATURES HAVE WARMED ENOUGH THAT NO ACCUMULATING SNOW IS ANTICIPATED TODAY. SNOW SHOWERS ARE STILL EXPECTED ACROSS THE CENTRAL PANHANDLE MOUNTAINS TODAY, HOWEVER NO IMPACTS ON TRAVEL IS EXPECTED. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this winter weather advisory went out at Mar 15, 2:46 AM PDT, 12 minutes earlier.
Area forecast discussion, Mar 15, 2:46 AM PDT, 12 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
246 AM PDT TUE MAR 15 2016
.SYNOPSIS...
Today will be another brisk day with scattered rain, snow or
graupel showers, especially over the eastern third of Washington
and the Idaho Panhandle. Motorists should be prepared for winter
driving conditions this morning over Lookout Pass and over the
Cascade passes. Showers will decrease on Wednesday, and high
pressure will build over most of the Inland Northwest between
Thursday and Saturday bringing drier and warmer weather.
&&
.DISCUSSION...
Today: A Winter Weather Advisory has been issued through late
morning for mountains of the Central Idaho Panhandle. Our primary
concern will be the Lookout Pass area. Snow showers through the
night have produced accumulations on I-90 in the vicinity of
Lookout Pass, and an additional 1-3 inches of accumulation will
be possible between 4AM and 10AM as an upper level disturbance
tracks across eastern Washington into north Idaho. Snow will occur
down to the valley floors in Shoshone county Idaho, but marginal
air and pavement temperatures will likely limit significant
accumulations to elevations above 3000 feet. Westerly orographic
enhancement of snow showers will also contribute to increased snow
intensity over the mountains increasing the potential for roadway
accumulations. By mid to late morning, pavement temperatures
should warm sufficiently to minimize the threat for much lasting
snow accumulation.
The rest of the Inland Northwest will experience another chilly
day with afternoon temperatures similar to yesterday (Mon). Winds
will be down a bit compared to yesterday with sustained 10 to 15
mph and gusts up to 20 mph over most of the open lowlands. Our
cold upper trough will contribute to scattered rain, snow, and
graupel showers with the strongest showers during the afternoon
during peak diurnal heating. Yesterday afternoon, we had widely
scattered thunderstorms over the Palouse into the Idaho Panhandle.
Surface dewpoints have decreased over the last 24 hours, and
losing that little bit of surface moisture will decrease our
available instability this afternoon. Our LCL heights will also be
a bit colder today so that will also decrease the likelihood of
lightning.
Tonight: Low temperatures tonight will be the coldest we have
experienced in a couple of weeks. Surface pressure gradients will
relax this evening allowing winds to diminish. Clearing skies and
light winds will allow many areas to drop into the 20s with a few
of the sheltered valleys of northeast Washington and the Cascades
to dip into the teens.
Wednesday and Thursday: An upper level high pressure ridge will
amplify along the coast Wednesday and Thursday with a sharp
downstream trough over Alberta and eastern Montana. It looks like
there will be enough residual cyclonic flow and shallow
instability over the Idaho Panhandle Wednesday to promote widely
scattered light snow showers, but most of Washington should be
mostly sunny. Wednesday night will be another chilly night with
most areas dropping into the 20s again. On Wednesday night and
Thursday, a disturbance digging into the Northern Plains will
produce a weak push of north or northeast winds through the
Okanogan Valley and Purcell Trench of the north Idaho Panhandle.
At this time, the north/northeast pressure gradient supports north
or northeast winds of 10 to 15 mph with gusts up to 20 mph
Thursday through the Okanogan Valley onto the Waterville Plateau
and Upper Columbia Basin. /GKoch
Friday through Monday: The Inland Northwest will be dry with
temperatures warming up to above average over the weekend. The
warmer temperatures will increase runoff due to some mid to high
elevation snowmelt than what will be seen with the showers
through mid week. The St. Joe and Coeur d'Alene river basins will
see the sharpest rises, but the good news is that the warm
temperatures do not appear to stick around for more than a few
days. This will not be a prolonged warm period and the potential
for flooding looks to be low.
The warm up for the weekend will be in response to a building
ridge of high pressure. Ridge axis will shift slowly eastward as
it builds in over the region. It looks to shift over ID by Sunday
night with a more moist southwest flow pattern beginning to set up
for early next week. A weak disturbance may result in some
thicker mid level clouds and sprinkles Saturday afternoon. This
amount of detail still is uncertain at this time though. Models
are in better agreement for a better chance of precip beginning
Sunday night and continuing into Monday. This looks to be the end
of our warmer temps with a return of cooler, breezy and wetter
conditions heading into early next week. /SVH
&&
.AVIATION...
06Z TAFs: Focus for 07-12Z will be on a disturbance tracking
through SE WA/ID with a good chance for this feature to utilize
the instability in place leading to clusters of showers. Pcpn
should fall as snow at KPUW and mix of rain/snow arnd KLWS. Attm
...Spokane- Cd'A look to be on the northern fringe and continue to
carry a low threat for overnight showers. Main impacts will be
mtn obscrns in Idaho Panhandle...Blue Mtns...and small chance for
light accumulations at Pullman AP. Sct-bkn stratus possible in
wake of disturbance btwn Spokane-Pullman and into CdA with this
activity quickly burning off arnd 18z. Aftn heating to deliver
another afternoon of isold-sct shwrs with convection carrying a lower
probability for lightning or hail as Monday. /sb
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 45 28 46 26 47 24 / 40 20 10 10 10 0
Coeur d'Alene 45 28 46 26 47 24 / 50 30 10 10 10 10
Pullman 45 28 46 28 46 26 / 40 30 10 10 10 10
Lewiston 52 33 53 30 52 29 / 30 20 10 10 10 10
Colville 49 27 50 26 50 24 / 40 20 20 10 10 0
Sandpoint 44 28 45 26 45 25 / 60 30 20 10 20 10
Kellogg 40 28 41 25 42 24 / 80 50 30 20 30 10
Moses Lake 54 29 54 27 54 26 / 10 10 0 0 0 0
Wenatchee 51 32 53 31 52 30 / 10 10 0 0 0 0
Omak 50 29 51 27 52 27 / 10 10 10 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 11 AM PDT this morning for Central
Panhandle Mountains.
WA...None.
&&Hazardous weather outlook, Mar 14, 1:33 PM PDT, 13 hours 25 minutes before
Hazardous Weather Outlook National Weather Service SPOKANE WA 133 PM PDT MON MAR 14 2016 IDZ004-WAZ042-152045- CENTRAL PANHANDLE MOUNTAINS-EAST SLOPES NORTHERN CASCADES- 133 PM PDT MON MAR 14 2016 This Hazardous Weather Outlook is for portions of North Idaho and North Central Washington. .DAY ONE...THIS AFTERNOON AND TONIGHT Accumulating snow in the mountains will produce localized winter driving conditions over mountain passes tonight. Snow may struggle to accumulate on the roads during the daytime hours. However, intense snow showers may produce local 1 to 2 inches of wet snow during the overnight hours. The main areas of concern will be Stevens Pass in the Cascades and Lookout Pass in north Idaho. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY More mountain snow showers are expected on Tuesday. IDZ001>003-026-027-WAZ031>038-041-043-044-152045- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- OKANOGAN VALLEY-WATERVILLE PLATEAU- 133 PM PDT MON MAR 14 2016 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY More mountain snow showers are expected on Tuesday.
Nearby
Winter Weather Advisories in Idaho, 2016Every winter weather advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.